Vermont, 2007

Winter Storm in Vermont, April 4 to 5, 2007

April 4 to 5, 2007 · NWS ALY · 3 events in 3 counties and zones

A cold front moved across western New England during Wednesday April 4th, allowing colder air to seep into the region from the north. |A mix of rain, freezing rain and sleet occurred during the afternoon hours of Wednesday.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front moved across western New England during Wednesday April 4th, allowing colder air to seep into the region from the north. A low pressure system then developed along this front along the New Jersey coast, and moved northeast while strengthening, reaching the southern New England coast by Thursday morning on April 5th.|A mix of rain, freezing rain and sleet occurred during the afternoon hours of Wednesday. This precipitation then changed to snow by Wednesday evening, which then became heavy at times. The snow then tapered off during the morning hours of Thursday.|Snowfall amounts of 8 to 10 inches were common across southern Vermont by Thursday morning, with the heaviest falling across the higher elevations of eastern Bennington County, and western Windham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 4, 9:36 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 4, 9:36 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1036 AM EDT WED APR 4 2007

.SHORT TERM /REST OF TODAY/...
COLDER AIR...WITH SUBFREEZING TEMPS/WET BULBS CONTINUES BETWEEN 800
FT AND APPROX 4500 FT. THIS HAS ALLOWED RAIN TO FREEZE ACROSS
HILLTOPS...AND FOR SOME SLEET TO BE MIXED IN EVEN WITHIN VALLEY
LOCALES. IN FACT...WITHIN THE MORE CONVECTIVE ELEMENTS...WHICH HAVE
BEEN ACCOMPANIED BY SOME THUNDER...HAVE RECEIVED MANY REPORTS OF PEA
SIZE HAIL. WITH COLD AIR LINGERING...WE HAVE EXPANDED WINTER WX
ADVISORY INTO BERKSHIRES/LITCHFIELD HILLS UNTIL 2 PM EDT THIS
AFTERNOON. IN ADDITION...WITH PROSPECTS FOR FREEZING RAIN/SLEET
THROUGH EARLY THIS AFTERNOON...THEN ACCUMULATING SNOW FOR THIS
EVENING/TONIGHT OVER SOUTHERN VT...HAVE RAISED WATCH TO WARNING
STATUS...AS ACCUMS OF UP TO...OR IN EXCESS OF 8 INCHES
POSSIBLE...MAINLY ACROSS HIGHEST ELEVATIONS...WITH LESS WITHIN THE
VALLEYS. EVEN IF THESE HIGHER SNOWFALL AMTS DO NOT OCCUR...MODERATE
AMTS MAY STILL HAVE RATHER HIGH IMPACT DUE TO THE POTENTIALLY HIGH
WATER CONTENT OF SNOWFALL TONIGHT.

&&

.PREV DISCUSSION...
/ISSUED 144 AM EDT WED APR 4 2007/

SYNOPSIS...LOW PRESSURE WILL LIFT FROM LAKE HURON NORTHEAST INTO
ONTARIO TODAY. A SECOND LOW WILL FORM OVER DELMARVA THIS AFTERNOON
AND THE WHOLE SYSTEM WILL LIFT NORTHEAST TONIGHT. THE WEEK WILL END
WITH THIS LARGE STORM SITTING OVER MUCH OF QUEBEC...ONTARIO AND THE
NORTHEAST UNITED STATES. THE CYCLONIC FLOW AROUND IT WILL POUR
FRIGID AIR FROM CENTRAL CANADA ACROSS THE GREAT LAKES AND INTO OUR
REGION FOR THE ENTIRE EASTER WEEKEND.

SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
LOOKS LIKE THE NAM HAD THE BETTER PLACEMENT OF THE WMFNT AND
OVERRUNNING PCPN OVER THE PAST FEW RUNS FOR THIS MORNING (CURRENT
TIME) SURFACE LOW MOVING SLOWLY NORTHEAST THROUGH MICHIGAN...THE
MAIN WMFNT WITH THE LOW IS FROM JUST SOUTH OF BUFFALO NORTHEAST
ALONG THE SOUTH SIDE OF THE SAINT LAWRENCE VALLEY. HIGH PRESSURE
OVER THE MARITIMES AND NEW ENGLAND IS PUSHING THE MARINE LAYER AND
ITS LOW CLOUDS AS FAR EAST AS EASTERN PA AND THE CATSKILLS AND
HUDSON VALLY...MUCH LIKE LAST NIGHT.  THE BULK OF THE WARM FRONTAL
PCPN WILL REMAIN NORTH OF THE FCA...WITH JUST ISOLD -SHRA AND
DRIZZLE OVERNIGHT IN MILD SOUTH-SOUTHEAST FLOW. BY DAYBREAK THE
CDFNT HAS REACHED THE NIAGARA FRONTIER AND -SHRA AHEAD OF IT WILL
OVERSPREAD THE FCA AS WE SPEND MUCH OF THE DAY IN THE WARM SECTOR.
THIS AFTERNOON SECONDARY LOW PRESSURE HAS ORGANIZED OFF DELMARVA AN
BY EVENING...CDFNT HAS REACHED ABOUT NYC TO MSS LN...SFC LOW OFF NJ
AND 500 HPA CUT OFF APPROACHING FM THE WEST CONTINUES TO DEEPEN.
OVERNIGHT THE COASTAL SFC LOW MOVES NORTH TO CAPE COD AND CONTINUES
NORTH TOWARD THE MAINE COAST THURSDAY. JUST TO OUR EAST THIS SYSTEM
EVOLVES INTO A MAJOR COASTAL STORM.  AS THIS LOW DEEPENS WEDNESDAY
NIGHT IT DRAWS SUFFICIENT COLD AIR INTO THE REGION TO CHANGE THE
RAIN TO SNOW FROM THE CATSKILLS TO THE LAKE GEORGE REGION AND
SOUTHERN VERMONT FOR SEVERAL HOURS BEFORE IT ENDS LATE WEDNESDAY
NIGHT. THE TEMPERATURE PROFILES FOR THIS ARE SIMILAR ON THE GFS AND
NAM...BUT THE NAM IS A BIT SLOWER...HAS GREATER QPF WITH THE SNOW
PERSISTING FOR 4 TO 9 HOURS.  THE GFS IS A BIT FASTER. BUT ITS
NIGHT...A COASTAL IS DEEPENING FROM NJ TO CAPE COD AND IT HAS JUST
MASSIVE UPPER DYNAMICS TO DEEPEN ON. THE MOST CONSERVATIVE MODEL
(GFS) PRODUCES 3-4 INCHES IN MUCH OF THE AREA NORTH AND WEST OF
ALBANY...AND 6 PLUS IN SOUTHERN VERMONT TONIGHT. THE NAM PRODUCES 4
TO 6 INCHES FROM CAPITAL DISTRICT NORTH AND EAST...WITH 6 TO 10
INCHES IN S VERMONT. LOCAL WRF 6 TO 12 INCHES FROM ALB N AND EAST
AND 10 TO 15 IN SOUTHERN VERMONT. HPC GUIDANCE IS CLOSE TO GFS
NUMBERS AND ONLY POTENTIAL WATCH AREA IS SOUTHERN VERMONT WHEN YOU
ADD THE TERRAIN ENHANCEMENTS PARTICULARLY ON THE EAST SLOPES.
ELSEWHERE WILL JUST ENTER THE SNOW AMOUNTS AND LATER SHIFTS MAY HAVE
TO CONSIDER AN ADVISORY IN PLACES. ALWAYS A TOUGH CALL WHEN THE
STORM IS BLOWING UP ON YOUR DOORSTEP.

LONG TERM /THURSDAY THROUGH MONDAY/...
THURSDAY MORNING THE 500 HPA CENTER COVERS MUCH OF SOUTHERN ONTARIO
AND INFLUENCES CONDITIONS OVER MUCH OF EASTERN NORTH AMERICA. DURING
THURSDAY A SECONDARY COLD FRONT USHERS IN A MID JANUARY AIRMASS.
AFTER THAT FLOW REMAINS CYCLONIC ACROSS THE REGION AT ALL LEVELS
THROUGH THE WEEKEND. WITH MID LEVEL CUT OFF SITTING JUST NORTH OF
REGION...CLOUDS...LAKE EFFECT...SHSN/SHRN WILL PERSIST ACROSS THE
REGION. INSTABILITY  SHSN/SHRN WILL INCREASE WITH THE DIURNAL
CYCLE...WHICH WILL ALSO ENHANCE THE LK EFFECT. HOWEVER THERE WILL BE
SUFFICIENT INSTABILITY THROUGH OUT THE PERIOD TO MAINTAIN LAKE
EFFECT ON ITS OWN. TEMPERATURES WILL RUN 15 TO 30 DEGREES BELOW
NORMAL. &&

AVIATION /06Z-06Z/...
MVFR CONDITIONS IN THE VALLEYS AROUND DAYBREAK ARE FORECAST TO
DETERIORATE TO IFR AFTER 15Z DUE TO REDUCED VISIBILITY IN RAIN AND
MIST THROUGH MUCH OF THE MORNING...AND IFR OR NEAR IFR CONDITIONS
WILL PERSIST MUCH OF THE DAY...PARTICULARLY OVER THE HIGHER TERRAIN.
RAIN IS FORECAST TO MIX WITH AND CHANGE OVER TO SNOW DURING THE
EVENING HOURS FROM NORTHWEST TO SOUTHEAST...WITH THE SNOW TAPERING
OFF AFTER MIDNIGHT. IFR OR NEAR IFR CONDITIONS WILL PERSIST THE REST
OF THE NIGHT WITH LOW CEILINGS. THERE MAY BE SOME SLIGHT IMPROVEMENT
THURSDAY MORNING.

HYDROLOGY...
A FLOOD WARNING REMAINS IN EFFECT FOR LAKE DELTA. AT PRESENT IT
LOOKS LIKE THE RIVER BETWEEN LAKE DELTA AND THE BARGE CANAL IN
ROME SHOULD REMAIN WITHIN ITS BANKS. RAIN AND MELTING SNOW ARE
LIKELY TO BRING THE MOHAWK RIVER OVER ITS BANKS FROM WHERE IT
JOINS THE BARGE CANAL IN ROME DOWN THROUGH UTICA TO HERKIMER.
AT THIS TIME IT APPEARS THE RIVER WILL REMAIN BELOW FLOOD FROM
HERKIMER EAST TO THE CAPITAL REGION. THE SCHROON RIVER WAS
JUST A FOOT AND A HALF BELOW FLOOD THIS EVENING AND IT MAY GET
CLOSE TO FLOOD BY THURSDAY NIGHT OR FRIDAY. A POSSIBILITY ALSO
REMAINS THAT HINCKLEY RESERVOIR WILL FILL UP AND SPILL OVER BY
LATER IN THE WEEK AS WELL. THE GREAT SACANDAGA LAKE STILL HAS
ABOUT 15 FEET TO GO SO IT SHOULD BE ABLE TO CONTAIN THE RUNOFF.
WE WILL PLAN TO KEEP THE FLOOD WATCH THROUGH WEDNESDAY AFTERNOON.
WHILE QPF AMOUNTS HAVE DIMINISHED A BIT WITH THE LATEST RUN WITH
SOME OF THE PRECIP LIFTING NORTHWARD THE POSSIBILITY REMAINS
THAT MELTING SNOW ALONG WITH THE RAIN MAY BE ENOUGH TO CAUSE
SOME FLOODING TO DEVELOP...ESPECIALLY IF THE RAINFALL TURNS
OUT TO BE HEAVIER THAN EXPECTED. MAIN CONCERN WILL BE FOR
LAKE DELTA...ROME...UTICA...AND THE SCHROON RIVER.

FIRE WEATHER...
SNOW COVER REMAINS OVER MUCH OF THE ADIRONDACKS AND SOUTHERN GREEN
MOUNTAINS...WITH PATCHES OF SNOW PERSISTING IN HIGHER ELEVATIONS OF
THE CATSKILLS AND BERKSHIRES. EVEN WHERE SNOW HAS MELTED...THE
GROUND REMAINS QUITE WET AND QPF AMOUNTS OF 0.25 TO 1 INCH EXPECTED
FROM TONIGHT THROUGH WEDNESDAY WITH EVEN COOLER TEMPERATURES AND
SNOW ESPECIALLY IN THE MOUNTAINS EXPECTED DURING THE REMAINDER OF
THE WEEK.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     CTZ001-013.

MA...WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     MAZ001-025.

NY...FREEZING RAIN ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     NYZ032-033-038>040-042-047-048-051-058-063-082.

     FLOOD WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR NYZ032-033-
     038>040-082.

VT...WINTER STORM WARNING UNTIL 8 AM EDT THURSDAY FOR VTZ013>015.

&&
Hazardous weather outlook, Apr 4, 9:25 AM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1025 AM EDT WED APR 4 2007

VTZ013>015-051100-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1025 AM EDT WED APR 4 2007

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ032-033-038>040-082-051100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN FULTON-
1025 AM EDT WED APR 4 2007

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS AND
MOHAWK VALLEY OF EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   FREEZING RAIN ADVISORY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ042-047-048-051-058-063-051100-
NORTHERN WARREN-SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-
WESTERN GREENE-WESTERN ULSTER-
1025 AM EDT WED APR 4 2007

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WARREN COUNTY AND
THE EASTERN CATSKILLS OF EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ001-013-MAZ001-025-051100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-
1025 AM EDT WED APR 4 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ041-043-049-050-052>054-059>061-064>066-083-084-051100-
NORTHERN SARATOGA-NORTHERN WASHINGTON-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-
1025 AM EDT WED APR 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LAKE GEORGE SARATOGA
REGION...GREATER CAPITAL DISTRICT...TACONICS AND MID HUDSON VALLEY
OF EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Bennington

When
April 4, 1:00 PM EST to April 5, 10:30 AM EST
Where
Bennington forecast zone
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

A mix of rain, sleet and freezing rain changed to snow by Wednesday evening. Snow fell Wednesday night, heavy at times, before ending Thursday morning.|Snowfall amounts of 8 to 10 inches fell across the higher elevations of Bennington County, with 10 inches reported at Landgrove and Woodford, and 8 inches at Bromley Village.

Winter Storm, Western Windham

When
April 4, 1:00 PM EST to April 5, 10:30 AM EST
Where
Western Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

A mix of rain, sleet and freezing rain changed to snow by Wednesday evening. Snow fell Wednesday night, heavy at times, before ending Thursday morning.|Snowfall amounts of 8 to 10 inches fell across the higher elevations of western Windham County, with 9 inches reported at Stratton, and 8 inches at Londonderry.

Winter Storm, Eastern Windham

When
April 4, 1:00 PM EST to April 5, 10:30 AM EST
Where
Eastern Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

A mix of rain, sleet and freezing rain changed to snow by Wednesday evening. The precipitation changed to snow late Wednesday night, before ending Thursday morning.|Snowfall amounts of 4 to 8 inches occurred, with the highest across the higher elevations. In addition, freezing rain led to ice accretion of up to one half of an inch, leading to downed tree limbs and powerlines, resulting in scattered power outages.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22607, 22610, 22615.